IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4590 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor,
   References

 Article Access Statistics
    Viewed1407    
    Printed33    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1997  |  Volume : 63  |  Issue : 1  |  Page : 68-69

Phenytoin hypersensitivity syndrome


Ahmedabad, India

Correspondence Address:
S V Shah
Ahmedabad
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20944272

Rights and PermissionsRights and Permissions



How to cite this article:
Shah S V, Vora N S, Dave J N, Goel R, Chakraborty N, Bhagat S. Phenytoin hypersensitivity syndrome. Indian J Dermatol Venereol Leprol 1997;63:68-9

How to cite this URL:
Shah S V, Vora N S, Dave J N, Goel R, Chakraborty N, Bhagat S. Phenytoin hypersensitivity syndrome. Indian J Dermatol Venereol Leprol [serial online] 1997 [cited 2020 Jun 6];63:68-9. Available from: http://www.ijdvl.com/text.asp?1997/63/1/68/22840



  To the Editor, Top


The phenytoin hypersensitivity syndrome consists of an erythematous cutaneous eruption which usually begins 1 to 3 weeks after phenytoin is started and eventually turns purpuric accompanied by fever, facial oedema, tender generalised lymphadenohpathy, leukocytosis with variably associated hepatitis, nephritis, and pneumonitis.[1],[2] It probably results from the deficiency of the enzyme epbxide hydrolase which detoxifies the toxic intermediates generated by the metabolism of the aromatic anticonvulsants.[1]

A 13-year-old-boy presented to our Skin and STD OPD with high grade fever, dyspnoea, maculo-papular skin rash, conjuctival congestion, cheititis and facial oedema. He was an epileptic and was on phenytoin sodium for 10 days. The skin rash which involved the trunk, face and extremities including palms and soles soon became purpuric. Lips were swollen and showed erosions, oozing and crusting. Erosions were seen in oral mucous membrane too. There was tender cervical and inguinal lymphadenopathy. There was neither hepatosplenomegaly nor jaundice. There was no neck rigidity. Leukocyte count was 12000/ cu mm with lymphocytosis but without atypical cells. Serum protein, blood urea, s creatinine and routine urine examination were within normal limits and remained so during follow up. Chest X-ray showed a zone of pneumonitis in left upper zone. The boy responded excellently to the immediate stoppage of phenytoin and institution of short course of systemic glucocorticoids patient was switched over to sodium valproate. A single dose of phenytoin sodium after 3 weeks caused manifestation of similar clinical features but in a milder form.

Early recognition of this hypersensitivity reaction is required to prevent the development of toxic epdermal necrolysis, fatal hepatitis and nephritis.



 
  References Top

1.Blacker KL, Stern RS, Wintroub BU. Cutaneous rections to drugs. In: Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg IM, Austen KF, editors. In: Dermatology in general medicine. New York : McGraw-Hill, 1993:1789.  Back to cited text no. 1      
2.Wintroub BU, Stern RS. Cutaneous drug reactions. In : Wilson JD, Braunwald E, Isselbacher KJ, Petersdorf RG, Martin JB, Fauci As, et al, editors. In : Harrison's principles of internal medicinie. 12th edition. New York: McGraw Hill, 1991:315.  Back to cited text no. 2      




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow